Is tenoric safe for a diabetic?
Q: My father is about seventy years of age. He is diabetic for the last 17 years and using Daonil. A couple of times his sugar levels have fallen below 40 mg/dl. In such situations he becomes unconscious and giving some sugar he becomes normal. Now days he is suffering from high blood pressure problem too. The doctor has advised tenoric (one daily in the morning after break fast) and for sugar, he has advised Glynase-MF instead of Daonil. Now the BP is normal. Please tell whether tenoric is safe for a diabetic or there is any irrational combination of these BP and sugar medicines? If so, which are the safe medicines?
A:Daonil is the brand name of a medicine called glibenclamide. Glynase MF is a combination of two medicines: glipizide 5 mg and metformin 500 mg. Glibenclamide and glipizide are similar medicines and their mechanism of action is similar. If the patients blood sugar falls to dangerous levels (such as 40 mg) with Daonil, then the effect of two medicines (glipizide + metformin) i.e. Glynase MF will be even more pronounced and the patient may go into serious hypoglycaemia. Tenoric is the brand name of a combination product that contains two medicines called atenolol and chlorthalidone. Both of these medicines make diabetes worse. In fact, atenolol is not even supposed to be given to people who are prone to develop diabetes. One can reduce the dose of Daonil and do frequent blood glucose estimations at home by using Glucometer. Letting patient's blood sugar fall to the level where he becomes unconscious is most dangerous and can be life threatening. With regard to high blood pressure, it is better to use losartan (sold as Losacar) 50 mg in the morning since it does not have adverse effect on blood sugar levels.